Neurologic and Cardiovascular Complications in Pediatric Life Threatening Imipramine Poisoning

Author(s): Kam L. Hon, Ching K. Fung, Vivian W. Lee, Kam L. Cheung, William Wong, Alexander K.C. Leung.

Journal Name: Current Drug Safety

Volume 10 , Issue 3 , 2015

Become EABM
Become Reviewer

Abstract:

We present an 18-month boy with imipramine poisoning to illustrate the neuro-cardiac toxic effects of this potentially deadly poison in children. The toddler ingested an unknown amount of imipramine from a non-childproof bottle which clearly labelled that the drug must be kept out of reach from children. He developed neurologic and cardiac symptoms. Electrocardiography (ECG) showed tachycardia and widened QRS. He was immediately treated with bicarbonate infusion and made an uneventful recovery. This is the youngest and only reported case of symptomatic imipramine ingestion in our locality. Imipramine has been surpassed by newer antidepressants for the treatment of depression in the past decade. Literature is searched to review the mortality rate in young children. Intensive care neuro-cardiac support contributes to the favorable outcome. Despite clear labelling of the bottle, carelessness on the part of the adult and the use of non-childproof bottle are definite preventable factor to such potentially fatal ingestion.

Keywords: Alkalinization, childproof, home safety, morbidity, unintentional imipramine poisoning.

[1]
Rosenbaum TG, Kou M. Are one or two dangerous? Tricyclic antidepressant exposure in toddlers. J Emerg Med 2005; 28(2): 169-74.
[2]
Kerr GW, McGuffie AC, Wilkie S. Tricyclic antidepressant overdose: a review. Emerg Med J 2001; 18(4): 236-41.
[3]
Lam SM, Lau AC, Yan WW. Over 8 years experience on severe acute poisoning requiring intensive care in Hong Kong, China. Hum Exp Toxicol 2010; 29(9): 757-65.
[4]
Citak A, Soysal DD, Ucsel R, Karabocuoglu M, Uzel N. Seizures associated with poisoning in children: tricyclic antidepressant intoxication. Pediatr Int 2006; 48(6): 582-5.
[5]
Amitai Y, Frischer H. Excess fatality from desipramine in children and adolescents. J Am Acad Child Adolesc Psychiatry 2006; 45(1): 54-60.
[6]
Farrar HC, James LP. Characteristics of pediatric admissions for cyclic antidepressant poisoning. Am J Emerg Med 1999; 17(5): 495-6.
[7]
James LP, Kearns GL. Cyclic antidepressant toxicity in children and adolescents. J Clin Pharmacol 1995; 35(4): 343-50.
[8]
Lin MH, Hung KL, Wang NK, Shen CT. Cardiotoxicity in imipramine intoxication: report of one case. Acta Paediatr Taiwan 2001; 42(6): 355-8.
[9]
Boyer WF, Friedel RO. Antidepressant and antipsychotic plasma levels. Psychiatr Clin North Am 1984; 7(3): 601-10.
[10]
Boehnert MT, Lovejoy FH Jr. Value of the QRS duration versus the serum drug level in predicting seizures and ventricular arrhythmias after an acute overdose of tricyclic antidepressants. N Engl J Med 1985; 313(8): 474-9.
[11]
Liebelt EL, Ulrich A, Francis PD, Woolf A. Serial electrocardiogram changes in acute tricyclic antidepressant overdoses. Crit Care Med 1997; 25(10): 1721-6.
[12]
Liebelt EL. Targeted management strategies for cardiovascular toxicity from tricyclic antidepressant overdose: the pivotal role for alkalinization and sodium loading. Pediatr Emerg Care 1998; 14(4): 293-8.
[13]
Heard K, Cain BS, Dart RC, Cairns CB. Tricyclic antidepressants directly depress human myocardial mechanical function independent of effects on the conduction system. Acad Emerg Med 2001; 8(12): 1122-7.
[14]
Tamayo M, Fernandez de Gatta MM, Garcia MJ, Dominguez-Gil A. Population pharmacokinetics of imipramine in children. Eur J Clin Pharmacol 1992; 43(1): 89-92.
[15]
Buchman AL, Dauer J, Geiderman J. The use of vasoactive agents in the treatment of refractory hypotension seen in tricyclic antidepressant overdose. J Clin Psychopharmacol 1990; 10(6): 409-13.
[16]
Teba L, Schiebel F, Dedhia HV, Lazzell VA. Beneficial effect of norepinephrine in the treatment of circulatory shock caused by tricyclic antidepressant overdose. Am J Emerg Med 1988; 6(6): 566-8.
[17]
Bradberry SM, Thanacoody HK, Watt BE, Thomas SH, Vale JA. Management of the cardiovascular complications of tricyclic antidepressant poisoning : role of sodium bicarbonate. Toxicol Rev 2005; 24(3): 195-204.
[18]
Greene SL, Dargan PI, Jones AL. Acute poisoning: understanding 90% of cases in a nutshell. Postgrad Med J 2005; 81(954): 204-16.
[19]
McCabe JL, Cobaugh DJ, Menegazzi JJ, Fata J. Experimental tricyclic antidepressant toxicity: a randomized, controlled comparison of hypertonic saline solution, sodium bicarbonate, and hyperventilation. Ann Emerg Med 1998; 32(3 Pt 1): 329-33.
[20]
Eken C. Hypertonic saline: an alternative therapy in TCA overdoses failed to respond sodium bicarbonate. Clin Toxicol (Phila) 2008; 46(5): 488.
[21]
Banks CJ, Furyk JS. Review article: hypertonic saline use in the emergency department. Emerg Med Australas 2008; 20(4): 294-305.
[22]
Weinberg GL. VadeBoncouer T, Ramaraju GA, Garcia-Amaro MF, Cwik MJ. Pretreatment or resuscitation with a lipid infusion shifts the dose-response to bupivacaine-induced asystole in rats. Anesthesiology 1998; 88(4): 1071-5.
[23]
Weinberg GL. Lipid resuscitation: more than a sink. Crit Care Med 2012; 40(8): 2521-3.
[24]
Weinberg G, Ripper R, Feinstein DL, Hoffman W. Lipid emulsion infusion rescues dogs from bupivacaine-induced cardiac toxicity. Reg Anesth Pain Med 2003; 28(3): 198-202.
[25]
Kiberd MB, Minor SF. Lipid therapy for the treatment of a refractory amitriptyline overdose. CJEM 2012; 14(3): 193-7.
[26]
Blaber MS, Khan JN, Brebner JA, McColm R. “Lipid rescue” for tricyclic antidepressant cardiotoxicity. J Emerg Med 2012; 43(3): 465-7.
[27]
Hendron D, Menagh G, Sandilands EA, Scullion D. Tricyclic antidepressant overdose in a toddler treated with intravenous lipid emulsion. Pediatrics 2011; 128(6): e1628-32.
[28]
Levine M, Brooks DE, Franken A, Graham R. Delayed-onset seizure and cardiac arrest after amitriptyline overdose, treated with intravenous lipid emulsion therapy. Pediatrics 2012; 130(2): e432-8.
[29]
Buckley NA, McManus PR. Fatal toxicity of serotoninergic and other antidepressant drugs: analysis of United Kingdom mortality data. BMJ 2002; 325(7376): 1332-3.
[30]
Hon KL, Ho JK, Leung TF, Wong Y, Nelson EA, Fok TF. Review of children hospitalised for ingestion and poisoning at a tertiary centre. Ann Acad Med 2005; 34(5): 356-61.
[31]
Hon KL, Leung TF, Hung CW, Cheung KL, Leung AK. Ingestion--associated adverse events necessitating pediatric ICU admissions. Ind J Ped 2009; 76(3): 283-6.
[32]
Chien C, Marriott JL, Ashby K, Ozanne-Smith J. Unintentional ingestion of over the counter medications in children less than 5 years old. J Paedi Child Health 2003; 39(4): 264-9.
[33]
Rodgers GB. The safety effects of child-resistant packaging for oral prescription drugs. Two decades of experience. JAMA 1996; 275(21): 1661-5.


Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 10
ISSUE: 3
Year: 2015
Page: [261 - 265]
Pages: 5
DOI: 10.2174/1574886310666150729125149
Price: $58

Article Metrics

PDF: 34
HTML: 1